Hail, Crook
- When
- June 19, 4:25 PM MST to 4:40 PM MST
- Where
- Crook County, 3 mi SE of Devils Tower
- Measured
- 1 in hail
- Reported by
- Trained Spotter
- Coordinates
- 44.549, -104.657
A severe thunderstorm produced quarter sized hail near Devils Tower.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS UNR wrote it up.
A severe thunderstorm produced quarter sized hail near Devils Tower.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Rapid City, SD wrote its last area forecast discussion before the first event at Jun 19, 1:00 PM MST, 3 hours 25 minutes earlier.
AREA FORECAST DISCUSSION FOR WESTERN SD AND NORTHEASTERN WY NATIONAL WEATHER SERVICE RAPID CITY SD 200 PM MDT THU JUN 19 2008 .DISCUSSION...CURRENT SURFACE ANALYSIS PLACES HIGH PRESSURE OVER THE NORTHERN ROCKIES...WHILE LOW PRESSURE REMAINS OVER NEW MEXICO. UPPER LEVEL ANALYSIS HAS PERSISTENT LOW AMPLITUDE RIDGE OVER THE WESTERN CONUS WITH AXIS STRETCHING FROM THE FOUR CORNERS REGION UP INTO THE SOUTHERN PRAIRIE PROVIDENCES. A VARIETY OF SHORT WAVES CONTINUE TO MOVE THROUGH THE RIDGE...WHICH HAVE BEEN PRODUCING CONVECTION OVER THE AREA THE PAST FEW DAYS. FOR THE REST OF THIS AFTERNOON INTO THIS EVENING...CONVECTION IS CURRENTLY DEVELOPING OVER THE BIGHORNS AND OVER THE BLACK HILLS...PUSHING EAST LATER IN THE DAY. THE STRONGEST SHEAR REMAINS OVER THE FAR SOUTHWESTERN CWFA...AND THAT IS MARGINAL AT BEST...THOUGH INSTABILITY REMAINS DECENT WITH CAPE VALUES OF 1000-2000 J/KG. THEREFORE...THERE IS THE POSSIBILITY SOME STORMS COULD PRODUCE SEVERE CRITERIA HAIL OVER FAR SOUTHWEST SOUTH DAKOTA/PARTS OF NORTHEAST WYOMING...BUT THE CHANCES DIMINISH ELSEWHERE. A FEW STORMS MAY LINGER INTO THE LATE EVENING. FOR FRIDAY...AXIS OF UPPER RIDGE BACKS TO THE WEST SLIGHTLY AND INTENSIFIES...THOUGH WILL STILL HAVE THE VARIETY OF SHORT WAVES SLIDING ON THROUGH BRINGING THE CONTINUED CHANCE FOR THUNDERSTORMS. TEMPERATURES SHOULD BE WARMER THAN TODAY...WITH MOST AREAS PUSHING INTO THE 80S. THE SEVERE THREAT AGAIN REMAINS MARGINAL...WITH THE BEST SHEAR AGAIN REMAINING OVER THE SOUTHWESTERN CWFA. FOR SATURDAY...RIDGE CONTINUES ITS INTENSIFICATION WITH TEMPERATURES WARMING INTO THE MID 80S OVER MOST LOCATIONS. ANOTHER WAVE MAKES ITS WAY OVER THE RIDGE...AGAIN BRINGING THE CONTINUED CHANCE OF SHOWERS AND THUNDERSTORMS. EXTENDED...UPPER LEVEL RIDGE ON SUNDAY WILL BREAK DOWN EARLY NEXT WEEK...WITH ZONAL FLOW COVERING THE NRN PLAINS THROUGH AT LEAST MID WEEK. CHC OF SHOWERS/TSTMS WILL CONTINUE EACH DAY WITH TEMPS A FEW DEGREES ABOVE AVERAGE. && .AVIATION...SCT TSTMS WILL DEVELOP THIS AFTN/EVE ACRS MUCH OF THE AREA. SOME MVFR CONDITIONS NEAR TSTMS...OTHERWISE VFR CONDITIONS WILL PREVAIL NEXT 24 HOURS. && .UNR WATCHES/WARNINGS/ADVISORIES... SD...NONE. WY...NONE. &&
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE RAPID CITY SD 1030 AM MDT THU JUN 19 2008 SDZ001-002-012>014-024>032-041>044-046-047-049-072>074-WYZ054>058- 071-201300- BENNETT-BUTTE-CENTRAL BLACK HILLS-CUSTER CO PLAINS-FALL RIVER-HAAKON- HARDING-HERMOSA FOOT HILLS-JACKSON-MELLETTE-NORTHEASTERN CROOK- NORTHERN BLACK HILLS-NORTHERN CAMPBELL-NORTHERN FOOT HILLS- NORTHERN MEADE CO PLAINS-PENNINGTON CO PLAINS-PERKINS-RAPID CITY- SHANNON-SOUTHERN BLACK HILLS-SOUTHERN CAMPBELL-SOUTHERN FOOT HILLS- SOUTHERN MEADE CO PLAINS-STURGIS/PIEDMONT FOOT HILLS-TODD-TRIPP- WESTERN CROOK-WESTON-WYOMING BLACK HILLS-ZIEBACH- 1030 AM MDT (1130 AM CDT) THU JUN 19 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN SOUTH DAKOTA AND NORTHEASTERN WYOMING. .DAY ONE...TODAY AND TONIGHT SCATTERED THUNDERSTORMS ARE EXPECTED OVER THE AREA THIS AFTERNOON AND EVENING. THERE IS A SLIGHT RISK THAT A FEW OF THESE STORMS MAY BECOME SEVERE OVER FAR SOUTHWEST SOUTH DAKOTA AND PARTS OF NORTHEAST WYOMING...PARTICULARLY ALONG AND SOUTH OF A LINE FROM PINE RIDGE TO CUSTER TO WRIGHT. LARGE HAIL WOULD BE THE MAIN THREAT. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY ANOTHER UPPER LEVEL DISTURBANCE WILL CROSS THE AREA ON FRIDAY... WITH THUNDERSTORMS DEVELOPING IN THE AFTERNOON AND EVENING. THERE IS A SLIGHT RISK THAT SOME OF THESE THUNDERSTORMS MAY BECOME SEVERE ACROSS NORTHEASTERN WYOMING AND WESTERN SOUTH DAKOTA...PARTICULARLY ALONG AND WEST OF A LINE FROM FAITH TO MARTIN. LARGE HAIL AND DAMAGING WIND GUSTS WILL BE THE MAIN THREATS. THE THREAT FOR THUNDERSTORMS CONTINUES INTO SATURDAY AS ANOTHER DISTURBANCE CROSSES THE AREA. WIDESPREAD SEVERE WEATHER IS NOT EXPECTED ON SATURDAY AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED TODAY.
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
319 PM MDT THU JUN 19 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0245 PM HAIL 4 NE CUSTER 43.81N 103.54W
06/19/2008 E0.75 INCH CUSTER SD PUBLIC
&&PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
351 PM MDT THU JUN 19 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0345 PM HAIL 17 N RECLUSE 44.99N 105.70W
06/19/2008 E1.00 INCH CAMPBELL WY TRAINED SPOTTER
0345 PM TSTM WND GST 17 N RECLUSE 44.99N 105.70W
06/19/2008 E60.00 MPH CAMPBELL WY TRAINED SPOTTER
WINDS OF 60 MPH OR GREATER. VERY HEAVY RAIN ALSO
REPORTED.
&&
JSCHILDPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
352 PM MDT THU JUN 19 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0346 PM HAIL 3 N HILL CITY 43.98N 103.57W
06/19/2008 E1.75 INCH PENNINGTON SD PUBLIC
&&
WFO UNRThe Rapid City radar (KUDX), 153 km away, was scanning. The volume nearest the first event began at 23:24 UTC.
1 hail. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Wyoming in 2008Every state in 2008This day in weather historyWarnings in Wyoming, June 2008
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 100506.